Annals of Pediatric Cardiology
About us | Current Issue | Archives | Ahead of Print | Instructions | Submission | Subscribe | Advertise | Contact | Login 
     
     
 


 

 
     
    Advanced search
 

 
 
     
 
    Similar in PUBMED
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed200    
    Printed12    
    Emailed0    
    PDF Downloaded37    
    Comments [Add]    

Recommend this journal

 


 
Table of Contents   
LETTERS TO EDITOR  
Year : 2020  |  Volume : 13  |  Issue : 2  |  Page : 179-180
Ranitidine-induced junctional rhythm in a pediatric patient: A rare and potentially harmful side effect


1 Department of Pediatrics, Hospital Ángeles del Pedregal, Mexico City, Mexico
2 Health Sciences Faculty, Universidad Anáhuac México, Mexico City, Mexico

Click here for correspondence address and email

Date of Submission19-Feb-2020
Date of Decision22-Feb-2020
Date of Acceptance24-Feb-2020
Date of Web Publication30-Mar-2020
 

How to cite this article:
Escamilla-Leyva V, Morgenstern-Kaplan D, Aboitiz-Rivera CM, Blachman-Braun R. Ranitidine-induced junctional rhythm in a pediatric patient: A rare and potentially harmful side effect. Ann Pediatr Card 2020;13:179-80

How to cite this URL:
Escamilla-Leyva V, Morgenstern-Kaplan D, Aboitiz-Rivera CM, Blachman-Braun R. Ranitidine-induced junctional rhythm in a pediatric patient: A rare and potentially harmful side effect. Ann Pediatr Card [serial online] 2020 [cited 2020 Jun 1];13:179-80. Available from: http://www.annalspc.com/text.asp?2020/13/2/179/281611




Sir,

In this day and age, ranitidine is still a commonly prescribed medication, especially in the emergency department.[1] It is an H2-receptor antagonist that is commonly used for the treatment of gastritis, gastric and duodenal ulcers,[2] as well as gastroesophageal reflux disease in neonates.[3] There are a wide range of side effects attributed to H2 blockers such as ranitidine and cimetidine, including nausea, vomiting, diarrhea, constipation, rash, pruritus, delirium, and gynecomastia. Rare and potentially harmful side effects such as cardiac arrhythmias, bradycardia, and hypotension have been reported and must be considered when prescribing ranitidine and other H2 blockers.[1],[4],[5] Here, we would like to report an event that happened in our practice, regarding these cardiovascular side effects of ranitidine.

A 12-year-old male without relevant past medical history presented with pain in the cervical region with active and passive motion, malaise, odynophagia, and dysphagia to solids and liquids alike. On physical examination, a mass was palpated in the anterior cervical region, with tonsillar hypertrophy and a left peritonsillar abscess partially occluding the airway. Antibiotic treatment with clindamycin and ampicillin/sulbactam was initiated, and surgical drainage of the abscess was performed successfully. Postoperative treatment with ranitidine, acetaminophen, and metamizole was started, and 4 h after exiting the operating room, the patient presented malaise, dizziness, nausea, diaphoresis with bradycardia of 50–55 bpm, declining to 40–45 bpm at 7-h postoperative. There was no evidence of active bleeding or pain at any level, with other vital signs in the normal parameters. An electrocardiogram (EKG) was performed, showing junctional rhythm [Figure 1]a.
Figure 1: (a) 12-lead electrocardiogram showing junctional rhythm with a heart rate of 46 bpm, with abnormal and almost no discernible P waves 6 h after the administration of ranitidine. (b) 12-lead electrocardiogram showing sinus rhythm with a heart rate of 78 bpm 24 h after suspending ranitidine

Click here to view


Ranitidine was suspended, and intravenous fluids were increased. After 6 h, the patient's symptoms resolved, and the patient's heart rate increased to 60–65 bpm, improving to 70–75 bpm 24 h after suspending ranitidine, and a control EKG showed sinus rhythm [Figure 1]b.

When prescribing common medications either as inpatient or outpatient, physicians must consider the full scope of side effects produced by those medications. In this case, a relatively commonly prescribed medication produced a potentially life-threatening side effect.

This side effect has already been described,[1],[2],[4] as well as its pathophysiology in the autonomic control of the heart because H2 receptors are present in cardiac tissue, all medications that have that same mechanism of action can cause cardiovascular side-effects, and although not very common, they must be monitored for in the clinical practice.

Medication-induced cardiovascular side-effects are potentially life-threatening, especially in pediatric patients, therefore all clinicians, cardiologists included, must be suspicious of these entities in cases where the clinical picture does not correlate with the disease.

Informed consent

Parental consent was obtained for the publication of this article.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Dedeoglu E, Uzun A, Bayram B, Cevik E, Arslan D. An extremely rare side effect of ranitidine: Junctional rhythm. Hong Kong J Emerg Med 2011;18:232-4.  Back to cited text no. 1
    
2.
Yang J, Russell DA, Bourdeau JE. Case report: Ranitidine-induced bradycardia in a patient with dextrocardia. Am J Med Sci 1996;312:133-5.  Back to cited text no. 2
    
3.
Wheatley E, Kennedy KA. Cross-over trial of treatment for bradycardia attributed to gastroesophageal reflux in preterm infants. J Pediatr 2009;155:516-21.  Back to cited text no. 3
    
4.
Acoglu EA, Senel S. Severe bradycardia and hypotension possibly induced by ranitidine. Indian Pediatr 2018;55:708.  Back to cited text no. 4
    
5.
Nahum E, Reish O, Naor N, Merlob P. Ranitidine-induced bradycardia in a neonate-a first report. Eur J Pediatr 1993;152:933-4.  Back to cited text no. 5
    

Top
Correspondence Address:
Dan Morgenstern-Kaplan
Health Sciences Faculty, Universidad Anáhuac México, Mexico City
Mexico
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/apc.APC_121_19

Rights and Permissions


    Figures

  [Figure 1]



 

Top